Pemphigus foliaceus in a patient with gastrointestinal stromal tumor treated with adjuvant imatinib mesylate
- Author(s): Lewis, Hal A;
- Chen, David Y;
- Rosman, Ilana S;
- Picus, Joel;
- Anadkat, Milan J
- et al.
Published Web Locationhttps://doi.org/10.5070/D3266049324
Pemphigus is an autoimmune bullous disease with a number of described associations, including medications, which have been grouped into three structural categories - thiol drugs, phenol drugs, and drugs with neither functional group . Discontinuation of the offending medication is considered a mainstay of therapy. We report a patient in whom the onset of pemphigus foliaceus was associated with initiation of imatinib mesylate adjuvant therapy in a patient with resected gastrointestinal stromal tumor (GIST). Imatinib was continued because of the survival benefit to the patient with a resected, high risk GIST. Treatment with rituximab resulted in near resolution of his blistering rash and follow up enzyme-linked immunosorbent assay (ELISA) demonstrated reference range immunoreactivity for both desmoglein 1 and desmoglein 3. After dose increase of imatinib therapy owing to tumor growth, the patient subsequently again developed a similar eruption. Re-biopsy and ELISA were consistent with recurrence of pemphigus. In conclusion, although the patient's pemphigus was cleared with a single cycle of rituximab infusions while continuing imatinib therapy, the disease returned after imatinib dose was increased a year later, suggesting a dose-response relationship.